Virginia, 2001Flash Flooding and Hail in Virginia, May 22, 2001
May 22, 2001 · NWS RNK · 36 events in 22 counties and zones
Thunderstorm winds downed large trees in Richlands, Wytheville, Bland, Pulaski, Pembroke, Blacksburg, Cambria, Check, Lexington, Burnt Chimney, Moneta, Bedford, across Craig County, and onto Route 11 in TroutvilleThunderstorm winds also downed large trees 10 miles west of Independence, in Dublin, damaging a porch, in Roanoke, some onto vehicles, onto Route 58, seven miles west southwest of…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the afternoon of the 22nd produced damaging winds, flash flooding, damaging lightning, and hail up to quarter size.Thunderstorm winds downed large trees in Richlands, Wytheville, Bland, Pulaski, Pembroke, Blacksburg, Cambria, Check, Lexington, Burnt Chimney, Moneta, Bedford, across Craig County, and onto Route 11 in TroutvilleThunderstorm winds also downed large trees 10 miles west of Independence, in Dublin, damaging a porch, in Roanoke, some onto vehicles, onto Route 58, seven miles west southwest of Hillsville,7 miles northwest of Moneta, 6 miles south of Hot Springs, and large trees and power poles in Marion. Thunderstorm winds in Covington also downed trees and blew a car off Interstate Route 64, and a garage was blown off its foundation in Collierstown..Heavy thunderstorm rains caused a mudslide onto route 730, two miles east of Staffordsville, flooded and closed several roads in western Bland County, flooded Reed Creek 1 mile south of Wytheville, flooded Miller Creek in Max Meadows, flooded small streams across Craig County, flooded numerous streams in Alleghany County with several roads washed out, caused a mudslide onto Route 460 in Rich Creek, closing the westbound lane, and flooded streets and Peak Creek in Pulaski.Lightning struck a farm in central Floyd County, killing 28 cows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 12:30 PM EST, 30 minutes earlier.
Area forecast discussion, May 22, 12:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
130 PM EDT TUE MAY 22 2001
UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274.
.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024.
WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045.
AMS/KK
In the hours before
Special weather statement, May 22, 11:45 AM EST, 1 hour 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE MAY 22 2001
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND
VIRGINIA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE.
A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.
IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER
STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED
GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS
AND SMALL STREAMS IS POSSIBLE.
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND
STATEMENTS.
AMS
Event by event
26 thunderstorm wind, 8 flash flood, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Tazewell
- When
- May 22, 1:00 PM EST
- Where
- Tazewell County, Richlands
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.100, -81.817
Lightning, Floyd
- When
- May 22, 1:30 PM EST
- Where
- Floyd County, Central Portion
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Thunderstorm Wind, Smyth
- When
- May 22, 1:40 PM EST
- Where
- Smyth County, Marion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.833, -81.500
Flash Flood, Wythe
- When
- May 22, 1:45 PM EST to 2:45 PM EST
- Where
- Wythe County, 1 mi S of Wytheville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Thunderstorm Wind, Wythe
- When
- May 22, 1:50 PM EST
- Where
- Wythe County, Wytheville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.950, -81.083
Thunderstorm Wind, Bland
- When
- May 22, 1:55 PM EST
- Where
- Bland County, Bland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -81.117
Flash Flood, Giles
- When
- May 22, 2:00 PM EST
- Where
- Giles County, 2 mi E of Staffordsville
- Reported by
- NEWSPAPER
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Flash Flood, Wythe
- When
- May 22, 2:00 PM EST to 3:00 PM EST
- Where
- Wythe County, Max Meadows
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Flash Flood, Bland
- When
- May 22, 2:00 PM EST to 3:00 PM EST
- Where
- Bland County, West Portion
- Reported by
- NEWSPAPER
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Thunderstorm Wind, Pulaski
- When
- May 22, 2:10 PM EST
- Where
- Pulaski County, Pulaski
- Reported by
- UNKNOWN
- Coordinates
- 37.050, -80.800
Thunderstorm Wind, Pulaski
- When
- May 22, 2:15 PM EST
- Where
- Pulaski County, Dublin
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.117, -80.700
Flash Flood, Pulaski
- When
- May 22, 2:15 PM EST to 3:15 PM EST
- Where
- Pulaski County, Pulaski
- Reported by
- NEWSPAPER
- Coordinates
- 37.064, -80.714 (the zone’s center; the record gives no point)
Thunderstorm Wind, Giles
- When
- May 22, 2:20 PM EST
- Where
- Giles County, Pembroke
- Reported by
- UNKNOWN
- Coordinates
- 37.317, -80.650
Thunderstorm Wind, Grayson
- When
- May 22, 2:30 PM EST
- Where
- Grayson County, 10 mi W of Independence
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.617, -81.333
Thunderstorm Wind, Montgomery
- When
- May 22, 2:30 PM EST
- Where
- Montgomery County, Christiansburg
- Measured
- 55 kt (63 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.133, -80.417
Thunderstorm Wind, Montgomery
- When
- May 22, 2:30 PM EST
- Where
- Montgomery County, Cambria
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.150, -80.417
Flash Flood, Giles
- When
- May 22, 2:30 PM EST to 4:00 PM EST
- Where
- Giles County, Rich Creek
- Reported by
- NEWSPAPER
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Thunderstorm Wind, Craig
- When
- May 22, 2:40 PM EST to 3:00 PM EST
- Where
- Craig County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.467, -80.217
Thunderstorm Wind, Montgomery
- When
- May 22, 2:45 PM EST
- Where
- Montgomery County, Blacksburg
- Reported by
- UNKNOWN
- Coordinates
- 37.233, -80.417
Thunderstorm Wind, Roanoke (C)
- When
- May 22, 2:50 PM EST
- Where
- Roanoke (C) County, Roanoke
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -79.950
Thunderstorm Wind, Roanoke (C)
- When
- May 22, 2:56 PM EST
- Where
- Roanoke (C) County, (Roa)woodrum Fld Roa
- Measured
- 55 kt (63 mph)
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.333, -79.983
Flash Flood, Alleghany
- When
- May 22, 3:00 PM EST to 4:40 PM EST
- Where
- Alleghany County, Countywide
- Property damage
- $100,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.788, -80.007 (the zone’s center; the record gives no point)
Thunderstorm Wind, Botetourt
- When
- May 22, 3:00 PM EST
- Where
- Botetourt County, Troutville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.417, -79.883
Thunderstorm Wind, Covington (C)
- When
- May 22, 3:00 PM EST
- Where
- Covington (C) County, Covington
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.783, -79.983
Thunderstorm Wind, Carroll
- When
- May 22, 3:15 PM EST
- Where
- Carroll County, 7 mi WSW of Hillsville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.730, -80.850
Thunderstorm Wind, Floyd
- When
- May 22, 3:20 PM EST
- Where
- Floyd County, Check
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -80.183
Thunderstorm Wind, Bath
- When
- May 22, 3:30 PM EST
- Where
- Bath County, 6 mi S of Hot Spgs
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.917, -79.833
Thunderstorm Wind, Franklin
- When
- May 22, 3:30 PM EST
- Where
- Franklin County, Burnt Chimney
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -79.833
Hail, Franklin
- When
- May 22, 3:30 PM EST
- Where
- Franklin County, Boones Mill
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.117, -79.967
Thunderstorm Wind, Lexington (C)
- When
- May 22, 3:45 PM EST
- Where
- Lexington (C) County, Lexington
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.783, -79.450
Thunderstorm Wind, Rockbridge
- When
- May 22, 3:45 PM EST
- Where
- Rockbridge County, Collierstown
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.767, -79.583
Thunderstorm Wind, Bedford
- When
- May 22, 3:45 PM EST
- Where
- Bedford County, 7 mi NW of Moneta
- Reported by
- UNKNOWN
- Coordinates
- 37.250, -79.717
Thunderstorm Wind, Bedford
- When
- May 22, 4:00 PM EST
- Where
- Bedford County, Moneta
- Reported by
- UNKNOWN
- Coordinates
- 37.183, -79.633
Thunderstorm Wind, Bedford (C)
- When
- May 22, 4:00 PM EST
- Where
- Bedford (C) County, Bedford City
- Reported by
- UNKNOWN
- Coordinates
- 37.333, -79.617
Thunderstorm Wind, Amherst
- When
- May 22, 4:00 PM EST
- Where
- Amherst County, Elon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -79.200
Flash Flood, Craig
- When
- May 22, 4:30 PM EST to 5:30 PM EST
- Where
- Craig County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, May 22, 20011 death · $420,000 · 8 events
- Tornadoes and Hail in Virginia, May 22, 2001$149,000 · F1 · 33 events
- Tornadoes and Flash Flood in Maryland, May 22, 20011 injured · $95,000 · F1 · 19 events
- Flash Flood in Virginia, May 22, 2001$35,000 · 1 event
- Hail and Damaging Winds in Virginia, May 22, 2001$21,000 · 1 in hail · 8 events
- Damaging Wind in Tennessee, May 22, 2001$20,000 · 1 event
- Damaging Wind in Virginia, May 22, 2001$19,000 · 1 event
- Hail and Damaging Winds in Maryland, May 22, 2001$8,000 · 1.75 in hail · 11 events
- Damaging Wind in Tennessee, May 22, 2001$15,000 · 1 event
- Damaging Wind in Georgia, May 22, 2001$15,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Illinois, May 22, 200152 kt wind · 9 events
- Lightning Strike in Georgia, May 22, 20011 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243240, 5243478, 5243242, 5243245, 5243243, 5243244, 5243241, 5243246, 5243475, 5243247, 5243476, 5243479, 5243249, 5243248, 5243324, 5243326, 5243477, 5243327, 5243325, 5243329, 5243460, 5243462, 5243463, 5243464, 5243461, 5243465, 5243468, 5243469, 5243470, 5243466, 5243467, 5243471, 5243472, 5243473, 5243474, 5243328.